Apr 1, 2012
I've been living with this for far too long. My numbers all fine but the side effects of the HIV meds, along with the drugs to curb the side effects, are taking their toll. I quit working a couple years ago after a successful, multi-faceted career, most of my close friends are long gone, social engagements declining, and I was always the life of the party back in the day! I've been taking meds for depression for years too, not expecting miracles any more but just a few more peaks to even out the frequent low points. How does a 60 year old guy get some excitement (not talking physical though that might be a gift) out of today and the near future? Thanks.
| Response from Dr. Fawcett
Thank you for writing. As the demographics of the AIDS epidemic evolve there will be more and more people in your situation. As you know, the long-term side effects of all the medications, as well as complications of the virus itself combined with normal complications of aging, are unfolding in real time.
There is, of course, no easy answer. I can only suggest taking care of yourself to be the best of your ability. That includes eating healthy, keeping alcohol intake down, and doing whatever else you can to mitigate the impact of the virus and meds. Maintaining emotional health can be less obvious, and more challenging. Research tells us is that there are things we can do to make us feel better and improve our health: maintain a sense of optimism; have a robust social network with numerous connections to others; find a sense of purpose or passion and apply yourself to it; focus on the present rather than the past or the future; and some sense of spirituality (whatever that means to you).
These may all be easier said than done but they work.
Get Email Notifications When This Forum Updates or Subscribe With RSS
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.